Nebraska, 2018Blizzard and Winter Weather in Nebraska, November 24 to 25, 2018
November 24 to 25, 2018 · NWS GLD · 3 events in 3 counties and zones
A north to south corridor of snow and wind, creating blizzard conditions, developed during the late evening over Southwest Nebraska, extending south into Northwest Kansas. As the night progressed the blizzard conditions expanded across the rest of Southwest Nebraska.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A north to south corridor of snow and wind, creating blizzard conditions, developed during the late evening over Southwest Nebraska, extending south into Northwest Kansas. As the night progressed the blizzard conditions expanded across the rest of Southwest Nebraska. The highest snowfall amount of five inches was reported where the corridor of snow first developed, near Stratton, then declined to two or three inches to the east and west. The blizzard conditions ended from north to south.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 24, 10:37 PM MST, 53 minutes earlier.
Area forecast discussion, Nov 24, 10:37 PM MST, 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1037 PM MST Sat Nov 24 2018
.SHORT TERM...(This evening through Sunday night)
Issued at 151 PM MST Sat Nov 24 2018
Across the region this afternoon...skies are mix of mostly cloudy to
sunny as cloud cover ahead of approaching frontal boundary moving
into areas north of Interstate 70...while south of there...sunny.
Temperatures are currently ranging in the mid 50s thru the lower
60s. Winds are currently southerly with strong gusts 30 to 40 mph at
times. Northerly/westerly flow on the other side of the front sits
over central Colorado and will filter into the area this afternoon.
For this afternoon on thru Sunday morning...the region still
expecting to see adverse conditions as a storm system rolls eastward
off the Rockies. Surface low and associated front will work into the
Plains this evening followed by the upper low later tonight. Models
still depict a fast progression with this system. Fropa expected to
occur around the 00z Sunday timeframe...with light rain to fall at
the onset due to above freezing temps...transitioning fairly quickly
to all snow by 06z Sunday. Track of the low south of the CWA
continues to put main snow focus in northern portions of the
CWA...highest totals northeast. Latest guidance continues a 1-4 inch
range for the area w/ lesser amts S and W.
Wind will be the other main issue for the region. Model guidance
still shows strong mixing behind fropa later today w/ a break for a
couple hours then increasing again as upper system support works off
the Rockies. Gusts 55 to 60 mph are still possible for the first
round of high winds...continuing the High Wind warning. More
sustained winds 30-40 mph will persist overnight w/ gusts 50-60 mph.
These winds will occur over the area where the Winter Weather
Advisory was earlier today...replaced by a Blizzard Warning.
Criteria looks to be met at this time from 06z-12z Sunday from west
to east timing with the upper low passage and exiting surface low.
Best blizzard conditions are most probable where highest snow are
located...but can't rule out areas in the 1-2 inch range seeing
reduced visibility due to strong winds. Of concern for the blizzard
conditions will be in Yuma county where only the eastern half of the
county will see enough snow to be affected by expected winds.
For Sunday afternoon/evening...the eastward progression of upper low
and subsequent surface system will allow for a quick clearing from
west to east over the region. Gradient still tight behind exiting
system but does slacken by the evening hours.
For temps...highs Sunday will only reach into the mid and upper 30s
as area snowpack east will limit full sunshine effects. These highs
will be off of lows tonight in the lower to mid 20s. Sunday night
lows will mainly be in the upper teens...aided by clear skies and
fresh snowpack which will increase radiational cooling effects.
.LONG TERM...(Monday through Saturday)
Issued at 137 PM MST Sat Nov 24 2018
The ECMWF begins the week with a trough over the Midwest and a ridge
moving in behind over the western U.S. The ridge de-amplifies as it
moves east. The next big trough moves over land Wednesday night with
almost zonal flow aloft ahead of the trough. The trough begins
entering the central Plains Friday afternoon with an upper level
cutoff low forming Friday night over southern Colorado and New
Mexico. The trough begins lifting to the northeast Saturday morning
over the Texas Panhandle and sits over Oklahoma into central Kansas
by Saturday night.
The GFS and ECMWF have both caught onto a closed surface low
developing over the central to southern Plains throughout the week.
The GFS shows the close low moving along the Kansas/Oklahoma
state line Friday night through Saturday. The ECMWF counters with
the surface low moving northeastward into central Kansas from the
Texas Panhandle Saturday night. With this system will come the
next best chance for rain and snow from Friday afternoon through
Saturday. Where the surface low sets up will affect the snow and
rain chances across the Tri-State region.
High temperatures are expected to steadily decrease throughout the
week from the low 50s to the mid-40s by the end of the week. Low
temperatures in the 20s to low 30s are expected throughout the
week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1035 PM MST Sat Nov 24 2018
Expecting another round of wind and snow to impact both terminals
during the overnight hours. Latest radar trends in northeast
Colorado support that scenario as well as the latest HRRR runs.
Northwest surface winds will increase to the 20-30kt range during
the overnight hours, with a few hours of blizzard/near blizzard
conditions possible. Snow will wind down by around 12z, but
ceilings will be slow to lift and not expecting a return to VFR
until around 18z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 5 AM MST /6 AM CST/ Sunday for KSZ001-
013-027-041-042.
Blizzard Warning until 11 AM MST /noon CST/ Sunday for
KSZ001>004-013>016-028-029.
CO...High Wind Warning until 5 AM MST Sunday for COZ090>092.
Blizzard Warning until 11 AM MST Sunday for COZ090.
NE...High Wind Warning until 5 AM MST Sunday for NEZ079.
Blizzard Warning until 11 AM MST /noon CST/ Sunday for
NEZ079>081.
&&
SHORT TERM...JN
LONG TERM...NEWMAN
AVIATION...024Hazardous weather outlook, Nov 24, 12:19 PM MST, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1219 PM MST Sat Nov 24 2018
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251930-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1219 PM MST Sat Nov 24 2018 /119 PM CST Sat Nov 24 2018/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A Blizzard Warning is now in effect and replaces the entire Winter
Weather Advisory. Timing is still in place for the Warning for late
tonight into Sunday morning. 1 to 4 inches of snow with sustained
winds 30 to 40 mph will create dangerous travel conditions. Heavy
snow potential is along/north of Interstate 70 and along/east of
Highway 25.
A High Wind Warning is in effect this afternoon through tonight for
eastern Colorado and portions of northwestern Kansas.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
Dangerous travel conditions will persist through mid to late Sunday
morning. Conditions will improve Sunday afternoon as the low
pressure system tracks well east of the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed at this time.
In the hours before
Local storm report, Nov 24, 8:11 PM MST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
811 PM MST SAT NOV 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM SNOW 20 N PARKS 40.32N 101.67W
11/24/2018 E1.0 INCH DUNDY NE TRAINED SPOTTER
REPORT VIA CALL FROM TRAINED SPOTTER OF
ABOUT 1 INCH OF SNOW ON THE GROUND N OF
PARKS, NE.
&&
JRPLocal storm report, Nov 24, 9:18 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
918 PM MST SAT NOV 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM SNOW 8 S SAINT FRANCIS 39.66N 101.80W
11/24/2018 E1.0 INCH CHEYENNE KS PUBLIC
PUBLIC REPORTED VIA A COMMENT ON FACEBOOK OF
ABOUT 1 INCH OF SNOW 8 MILES SOUTH OF ST.
FRANCIS, KS ALONG WITH ROUGHLY 4 MILE
VISIBILITY.
&&
JRPLocal storm report, Nov 24, 10:22 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1022 PM MST SAT NOV 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM NON-TSTM WND GST FIRSTVIEW 38.82N 102.54W
11/24/2018 M66 MPH CHEYENNE CO MESONET
MESONET STATION CO068, FIRSTVIEW.
0447 PM NON-TSTM WND GST 4 S BURLINGTON 39.24N 102.29W
11/24/2018 M62 MPH KIT CARSON CO ASOS
ASOS STATION ITR, BURLINGTON CO AIRPORT.
0421 PM NON-TSTM WND GST 11 WNW FIRSTVIEW 38.90N 102.70W
11/24/2018 M56 MPH CHEYENNE CO MESONET
MESONET STATION C9626, 10 WNW FIRSTVIEW.
0510 PM NON-TSTM WND GST 4 E FIRSTVIEW 38.81N 102.46W
11/24/2018 M55 MPH CHEYENNE CO MESONET
MESONET STATION UP723, 3 E FIRSTVIEW.
0800 PM NON-TSTM WND GST LEOTI 38.48N 101.36W
11/24/2018 M53 MPH WICHITA KS MESONET
MESONET STATION F1490, LEOTI.
0625 PM NON-TSTM WND GST 4 W WALLACE 38.92N 101.67W
11/24/2018 M52 MPH WALLACE KS MESONET
MESONET STATION K5WLC, 4 W WALLACE.
0634 PM NON-TSTM WND GST 9 SSE SHARON SPRINGS 38.77N 101.68W
11/24/2018 M52 MPH WALLACE KS MESONET
MESONET STATION C6099, 9 SSE SHARON SPRINGS.
&&
VINCENTLocal storm report, Nov 24, 10:24 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1024 PM MST SAT NOV 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM NON-TSTM WND GST 1 NNE GOODLAND 39.37N 101.70W
11/24/2018 M60 MPH SHERMAN KS ASOS
ASOS STATION GLD, GOODLAND.
&&
VINCENTBlizzard, Dundy
- When
- November 24, 11:30 PM MST to November 25, 4:30 AM MST
- Where
- Dundy forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
Zero visibility was reported across Cheyenne County to the south, from the same band that was over the Dundy County. Snowfall amount ranged from close to five inches on the eastern border to close to two inches along the southern border of the county.
Blizzard, Hitchcock
- When
- November 25, 3:00 AM CST to 6:00 AM CST
- Where
- Hitchcock forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
Zero visibility was reported in Cheyenne County KS from the same band that was over Hitchcock County. Snowfall amounts ranged from five inches north of Stratton, to around three inches over the eastern part of the county.
Winter Weather, Red Willow
- When
- November 25, 3:30 AM CST to 5:30 AM CST
- Where
- Red Willow forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Quarter mile visibility was reported in both Oberlin and Norton from the same storm that was affecting Red Willow County. Snowfall amounts ranged from three and a half inches at McCook, to two inches over the eastern part of the county.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in North Carolina, November 24, 2018EF2 · 5 events
- Winter Weather in Virginia, November 24, 201819 events
- Blizzard and Winter Weather in Nebraska, November 24 to 25, 201819 events
- High Wind in Colorado, November 24 to 25, 201865 kt wind · 15 events
- Winter Weather in North Carolina, November 24, 201814 events
- Flooding in Maryland, November 24 to 25, 201814 events
- Winter Storm and Winter Weather in West Virginia, November 24, 201811 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 24, 201810 events
- Flooding in Virginia, November 24 to 25, 201810 events
- Ice Storm in North Carolina, November 24, 20189 events
- Winter Storm and Winter Weather in Maryland, November 24, 20184 events
- Heavy Snow in Nevada, November 24 to 25, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791447, 791448, 791449.